Ask a doctor

Kenalog for Dissolving ArteFill?

I was told Kenalog injections may help reduce slight over-filling ArteFill. From the front view of my face I look symmetrical, but this overfilling has caused my already round face, which had a natural beauty of its own, to become overly rounded-looking. I am so sorry I ever did this! I had the filler injected into a traumatic scar around my mouth. It has been nearly a month since I had ArteFill; when should I try to have the injections done? Will it help dissolve the filler?

Doctor Answers (2)

Kenalog will not dissolve Artefill

+2

No, Kenalog won't have an effect on the Artefill beads.

The carrier gel is bovine collagen and this component of the injection will dissipate, so you may see some lessening of the original fill effect over several months. However, once the bovine collagen is gone, the beads that remain are not going to "go away".

As noted in Dr. Placik's response, the Kenalog may have some minimal effect on your own collagen response to the PMMA beads, but that is all. Kenalog is a steroid and is used to reduce inflammation and in some instances is helpful in reducing thick scars. But for affecting the PMMA beads in skin, it won't lessen the number or the size of the spheres themselves.

Any patient considering permanent products should be well educated in how that product works. Patients who tend to scar easily or have problems with thick scars or keloids should be particularly cautious when using long term or permanent fillers which cannot be dissolved or easily removed.


Irvine Dermatologic Surgeon
5.0 out of 5 stars 9 reviews

Kenalog may blunt the collagenesis but will have NO effect on PMMA component

+2

This is PMMA which is a PERMANENT filler. There is some degree of collagen formation surrounding each particle of PMMA. This component may be partially diminished by the use of Kenalog. However the PMMA will be unaffected by the Kenalog

Otto Joseph Placik, MD
Chicago Plastic Surgeon
5.0 out of 5 stars 41 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.